Just home

Well, went to ED on Wednesday night and got home 3 am Thursday morning. Told that stool filled entire intestinal system and take laxative. Thursday morning did that and started going, and going and going. Thursday night started getting dry heaves and still going. Developed bad pain in right side and bloody stools (again) and hubby called off work and took me to ED AGAIN! They put me in and after much poking, prodding and tests I got results last night and got sent home. Seems entire digestive track has slowed and even after all that going, there is STILL stool in intestinal tract. UGH!! Trying not to think too far ahead or think the worst but it is difficult. So have to take Miralax daily and they gave me some percocet to deal with the pain. Didn't tell me to stop the vicodin though. I think it's probably wise not to take both at same time. I'll try their percocet and see if it works any better than the vic ES.
So anyone dealing with a totally screwed up digestive system any advice?
Didn't expect things to move in this direction or this quickly anyway. What happens when system slows so much that things don't move through or stops completely? What can I expect?
Thanks for any advice offered. Just want to prepare myself since this came on so unexpectedly fast and I'm afraid it will move farther quickly.

Report post

5 replies. Join the discussion

I take 4 doses of Mirilax a day, along with two doses of Colace, and I still have to do home soap suds enemas once-twice a month. I think the best thing to do is to go with the flow (pun totally intended) and work closely with your doctor as to how to best take care of this. I will tell you, I take Roxicet which is the liquid form of Percocet, PLEASE don't take it long term. I've been on it two months and we are trying to wean me off. My dose was 5mL, we cut it to 4.5mL and I had a seizure and spent a few days vomiting with a killer headache. This is probably not going to happen to everybody, but that type of medication is serious stuff. Also, opioids slow your digestive tract down even more.

Report post

Thank you! Appreciate the advice. This has put a bit of a scare into me.

Report post

Hi Margaret, I am sorry to hear you are going through so much. I am personally more inclined to things like colace than laxative. The reason is laxative only keeps flushing but does not mean it is able to push out or flush out everything such as the harder parts of the stool...just like what you are experiencing now. Stool softeners helps me better to gradually push the stiffer parts out. It takes much longer time and effort than laxatives but makes me cleaner. My next level of combat is milk of magnesia. It at least does not cause cramps! I can't deal with those cramps from laxatives. Again, it sometimes take a few more battles than the others depending on what is stuck inside me. I ate half pack of instant noodles last Sunday. It took me a week of phenergan and two MOM combats to get it out. Good luck! I hope it gets better soon.

Btw, I have vague memory that narcotics might slow down the system more and cause constipation. Ask you doc about it. Carafate is always my saving grace when it comes to stomach and abdominal pain because it coats the track.

Report post

MARGAMOUSE BE CAREFUL WHEN USING THE PAIN MEDICATION BECAUSE USING TOO MUCH AND USING IT ALL THE TIME CAN BE BAD FOR YOUR G I TRACT. IF YOU CAN GO A DAY IN BETWEEN DOSES OF PAIN MEDICATION IT CAN HELP YOUR G I TRACT, ESPECIALLY IF YOURS IS ANYTHING LIKE MINE. I ONLY HAVE HALF OF MY SMALL AND LARGE INTESTINES SO I HAVE HAD TO WATCH WHAT I TAKE AND HOW I TAKE IT. IF I TAKE MY PAIN MEDS ALL THE TIME AND TOO CLOSE TOGETHER I CAN END UP IN THE FETAL POSITION AND IN COLD SWEATS PRAYING AND CRYING AT THE SAME TIME. GOOD LUCK AND GOD BLESS.
SARA

Report post

I am a pain management patient. Many decades of adhesions, small bowel issues from surgical complications [enterocolonic fistula's]. I was placed on oxycodone mid 90's for pain control and was put on disability 2006 by Veterans and 2007 Social Security at age 50. I developed spine disease, herniated disc's in neck etc.

Had cervical facet injection in January 2012, something went wrong. They started CPR, admitted to hospital with aspiration pneumonia from CPR and GI Bleed. Nobody could figure out why I was bleeding after being given epinephrine after I stopped breathing. But, the GI bleed was not important because my stomach settled down within 8 hours and I was eating peanut butter sandwiches on the hospital ward.

Fast Forward.

March 2012, all problems from the January accident resolved and time to work up the GI Bleed event that happened 2 months ago. I had an upper endo on 3/5/12. They found GP, a fist sized bezoar and a 10mm ulcer, and all the "itis" problems. Ok, we understand where the bleed came from in January.

GI follow up on 3/21/12 said, "We do not want you in pain, please STOP all pain meds in pill form and go to a Fentanyl patch, we do not want GP patients in pain". It was then realized the many years on oxycodone may have been what caused the GP and if not, sure did not help matters. I was on miralax daily due to severe constipation. Miralax and senekot is great.

April 1st 2012, I was placed on Fentanyl 25 patch, and what a blessing! I would have thought my GI Doc would be anti pain medicine and he saw it as no big deal. The Fentanyl patch is intended for people on opiates long term or who have opiod tolerance. This is NOT the drug for short term use, once your on it, your on it and it will take detox to come off it.

I am NOT a fan of being on anything but it is called quality of life. The patch is so much better than pills, does NOT constipate me, does NOT caused GP symptoms. I am getting a repeat endo May 3rd to see what 2 months of GP changes has done.

I was placed on 60mg a day Prevacid, Bethanecol 25 x3 a day, diet changes and stop pain pills and go Fentanyl patch. My diet is normal, I stay away from skins, cook veggies, eat alot of crockpot stuff. I was on weightwatchers and ate alot of raw veggies, frutis and all the stuff bezoars are created from. I did lose the 40lbs I needed to lose tho.

My pain management Doctor does NOT want to give any pills until the stomach gets some rest. The patch keeps things even but if you have a break thru moment, the patch cannot help you in acute issues. But, if anyone is on long term pain pills with GP, the patch is a great alternative.

Yes, it is scary going on a Fent patch, but is is more scary thinking of never getting pain management with GP as a history. We do not know if opiates gave me GP, or if many decades of abdominal surgery gave me GP due to adhesions.

But, my point is opiates are BAD for GP people but at the same time the stress from severe pain is NOT good for a GP person either. At least my GI Doctor had no problem with pain management and just asked me to switch to a Fent patch instead of oxycodone pills.

So there are options for pain management for GP folks. The Fentanyl patch is the only of 2 meds that come via patch. The other one is Butrans. The patches are great for GP people. My Pain Doc said any delivery system other than pills is the treatment plan for GP folks.

So now the Doctors have to deal with taking a GP person and deciding if they want to put them on the patch "slippery slope" regime or not. Being disabled for other reasons [abd adhesions and complications etc], I have to buck up on my part and the Doc's have to buck up with their part and a compromise has to be found.

The Fentanyl patch is a blessing for me, and looking back the oxycodone caused the bezoar if I was a betting woman. Since being on the Fent patch, my stomach gurgles again and makes happy noises :-) After 15 years on oxycodone, I have to agree, it is NOT the drug for GP. But, there are alternatives to pills and do NOT let the Doctors tell you GP people have no pain management options, we do. I am not an advocate of opiates, I am an advocate of quality of life.



I am NOT suggesting people go on any type of opiate, but if your a long term patient on any form of opiates,

Report post

This journal entry is closed to replies. We close all journal entries after 90 days.

If there's something you'd like to say, here are some things you can do:

Things you can do